Patient V.G., a 47 year old African American male, was diagnosed two years ago with type II diabetes. During a follow up, the patient complained of increased tingling in lower extremities. His medical history shows high or abnormal cholesterol levels (dyslipidemia, hypertension (HTN), obesity, and former smoking habits (stopped 2 years ago). He has no declared history of alcohol use. Living alone in subsidized housing and relying on food stamps and welfare, on occasion he works for extra income.
The potential reason for the complaint of tingling lower extremities could come from not taking his medications for almost a week. He takes several medications: Lisinopril 20mg, Januvia 50mg QD, Lipitor 40mg QD and has a high blood pressure of 160/100. Lipitor is a known cholesterol lowering drug. Doctors prescribe Lisinopril to treat high blood pressure. Januvia helps lower blood sugar and therefore provides some relief for his type II diabetes. Without these medications, already one sees high blood pressure. His blood sugar must be tested along with his cholesterol levels to see if they have risen. The primary concern however, is the elevated blood pressure and the potential elevated blood sugar from immediately stopping medications.
Although high blood sugar can cause tingling in lower extremities when experienced long-term, it can be a sign that something else may be causing the tingling and the medication Januvia is not alleviating the high blood sugar. Perhaps lifestyle choices have mitigated the positive effects of Januvia. Peripheral neuropathy is conditions resulting when there is damage to the nerves from the spinal cord and brain that carry signals to the rest of the body. The lower extremities like the feet and hands experience weakness, numbness and tingling that can then lead to other problems as the condition worsens. This is a common complication that happens when a person develops type II diabetes (Vallat & Weiss, 2014).
Personal, Medical, and Family History
Personal history has been given, but not to the point where one can see what kind of lifestyle choices the patient makes on a daily basis. For example, if patient eats a high sugar diet and does not get enough exercise, a medication like Januvia will fail to reduce the high blood sugar. Additionally, the patient has not described what kind of stress level he experiences when he does â€˜occasionallyâ€™ work what foods he buys on a weekly or monthly basis. This information could provide clues as to what his primary diet is like and how long he has maintained it. If it is a poor diet due to the obesity and type II diabetes, to reduce the high blood sugar and potential neuropathy, it is important to pinpoint where the mistakes are being made in order to correct them.
Medical history must also be determined regarding blood tests. He needs to share his previous blood tests to see if there any abnormalities regarding his blood pressure and blood sugar. If he has had a recent history of high blood pressure regardless of taking Lisinopril, perhaps a change in blood pressure medications or dosage, may be more suitable. Overall, more information from his medical history, will allow for a better understanding of general situation and lead to an accurate diagnosis.
The last aspect is family history. If family history involves high blood pressure, obesity, and type II diabetes, he may be genetically predisposed to these potential health problems, especially concerning kidney failure that can also cause tingling in the feet (Lerma & Batuman, 2014). If his mother or father had kidney disease or kidney failure, it may point in the direction which diagnosis to follow.
Physical Exams and Diagnostics
There are various tests that can be done to see if the patient is suffering from neuropathy. These tests are:
Â· Neurological exam
Â· Nerve conduction velocity test
Â· Blood tests including tests for renal function, and blood sugar (A1C) (Lerma & Batuman, 2014).
These tests aim to provide clarity in how far along the patient might be regarding the potential neuropathy and if the kidneys have been affected by the hypertension and type II diabetes. Kidneys can become affected by hypertension and reduce function as time goes on (Buttaro, 2013). Therefore, such tests will provide a composite picture of the patientâ€™s current health status and internal functioning, especially regarding kidneys and nerves.
Potential treatment options depend on the cause of the tingling in the lower extremities. If it is neuropathy, the patient can be prescribed anti-seizure drugs. Some medications used to treat seizure disorders like epilepsy, may also be used to ease nerve pain. Some prescription medications recommendations from The American Diabetes Association are pregabalin (Lyrica) to start with, and if Lyrica does not work, gabapentin (Gralise, Neurontin) and/or carbamazepine (Carbatrol, Tegretol) (Wiesman, 2016). If the cause of the tingling is kidney disease or kidney failure, potential treatments involve the same medications mentioned for neuropathy along with dialysis. Overall the goal along with prescription medication and medical interventions is to also educate the patient on eating a better diet, reducing sugar and consuming more nutritious vegetables along with getting moderate exercise three times a week.
Buttaro, T. M. (2013). Primary Care: A Collaborative Practice. St. Louis, MO: Elsevier Health Sciences.
Lerma, E. V., & Batuman, V. (2014). Diabetes and Kidney Disease. Basingstoke, England: Springer.
Vallat, J., & Weiss, J. (2014). Peripheral Nerve Disorders: Pathology and Genetics. Hoboken, NJ: John Wiley & Sons.
Wiesman, J. F. (2016). Peripheral Neuropathy: What It Is and What You Can Do to Feel Better. Baltimore, MD: JHU Press.